Unresponsive Geriatric Patient?
Think OD or Sepsis, First!
Unit 3 Respond - Unconscious Elderly Male
You and your new partner are conducting a daily inventory of unit supplies when you are paged for an elderly man that was found unresponsive by his family members (sounds pretty familiar, huh?). Once enroute, you start to consider the normal medical conditions we see that commonly cause a patient to become "unresponsive". You quickly recall your training; a stroke of some type, a diabetic emergency, or maybe even a cardiovascular issue, just to name a few. It soon becomes apparent, there are just to many possibilities to consider with such a vague complaint, until you arrive on scene and have more information to work with.
(However, just the word "unresponsive" has you thinking about the batteries in your glucometer, doesn't it?)
On scene in <10 minutes
Your met by the patient's frantic family who live next door. They tell you the patient's name is Tom and that he is 77 years old. Heading for the front door, they explain he was fine this morning when they went to give him his daily medications. He was sitting in the kitchen eating breakfast then. They state, "he had been very ill recently with a severe kidney infection or something like that, but seemed to be doing better this week". Two hours later they returned to find him asleep in bed, but they were unable to wake him, so they called for help. All the while they are explaining the details, you are being led to the patient's well kept but, dark bedroom in the rear of the house. Once there, you see the silhouette of a frail elderly man in bed with pillows propping him up. As your eyes adjust to your flashlights glare, you quickly assess his level of consciousness to discover he is unresponsive to verbal stimuli but he does withdraw slightly when a sternal rub is applied. His current Glascow coma score is recorded as 1/1/4 for a total of 6. He has a rapid, thready carotid pulse and he is breathing fast.
You and your partner spring into action and find his baseline vitals to be;
- HR: 126 bpm
- RR: > 26 bpm
- BP: 72/30
- BS: 240 mg/dl
He is breathing somewhat rapidly and shallow with an initial SpO2 of 90% on room air. His bi-lateral breath sounds reveal rales in the lower lobes but, he has equal expansion overall. His skin is warmer than normal and dry with a possible low grade fever when touched. He has a delayed cap refill and skin turgor > 3 seconds. His abdomen is distended and somewhat rigid with swelling in the upper left quadrant. There is no evidence of any pulsating mass in the abdominal quadrants. You note the presence of +2 pitting pedal edema bilaterally, as well. Both his pupils are pinpoint (about 1 mm) and very slow to react to light. There is no facial droop or other obvious neuro deficits noted upon exam. Once on the ECG monitor his rhythm reveals a sinus tachycardia with some T wave inversion noted, you record a 12 lead to have a base line for the ER. The electrocardiogram interrupts an abnormal ECG with sinus tach, (rate appropriate with his pulses) but there is no evidence of ischemia, injury or infarct at present. Hypokalemia is apparent but does not appear to be severe. His blood sugar is on the high side which can cause an altered level of consciousness but family advised he had eaten breakfast 2 hours ago, remember! It is doubtful that a BS of 240 mg/dl although high, would cause absolute unresponsiveness in a geriatric patient; or would it?
Let's keep looking!
Long Past Medical History and Even Longer List of Medications:
Tom's family advises he has a history of a recent kidney infection, renal cysts/UTI, degenerative disc disease, COPD, heart disease, and osteoarthritis. He has a ton of medication that is dispensed to him daily. The family member hands you this list of his current medications:
- Ferrous sulfate
- Potassium chloride
- He is allergic to penicillin, and morphine
At this point, your education, training, and skill level have you asking yourself, while upholding the appearance of confidence....
"What in the hell is going on with my patient?"
Why should we consider an overdose and/or sepsis in this case, FIRST?
We haven't discussed it very much here, just like we commonly forget to take it into account in the field. One simple but very important factor in the equation; he is "old" and so are his overworked organs. It's okay, he more than likely knows it himself by now. Simply put, geriatric patient's are different because their body systems and metabolism change overtime. Our training touches on it, but since the adult assessment is driven home so aggressively during training and the geriatric sections are just touched on at best, we often fail to consider this key element when assessing/treating an older patient, simply thinking of them as an older adult. But in reality, this age group is as adverse and different as a pediatric patient is when compared to an adult. The geriatric patient assessment and treatment modality can be very challenging. There are now classes and certifications for EMS providers on assessing/treating geriatric patient's (GEMS).
As many as 5% to 10% of the 35 million adults over the age of 65 in the US are treated annually for medication overdoses. Adverse drug reactions, hypersensitivity, and overdose can occur in any patient at any age but, the very young and very old patients are especially vulnerable. Certain characteristics of the elderly make them more susceptible to the accumulative effect of certain medications causing an overdose. Age-related changes in pharmacodynamics and pharmacokinetics increases the risk of an overdose as a patient gets older. A patient's body composition, drug absorption, distribution, as well as metabolism, and excretion all play very important roles when a medication is administered to the elderly patient.
As a person gets older changes in the pH and decreased gastrointestinal motility can either increase or decrease medication absorption depending on the make-up of the drug. Drug accumulation can also be affected by decreased cardiac output, as seen in patient's with heart disease especially CHF. Metabolic changes may occur from decreased liver blood flow and are often significant in the elderly. This is mainly because they take so many different medications that overwork their old liver. Did we mention the elderly have decreased renal function too. Renal function naturally decreases with age, which can lead to a build-up of drug metabolites that are normally cleared through the renal system relatively quickly. Renal elimination of medication is naturally reduced with ageing resulting in a prolonged half-life and higher circulating drug concentrations of drug metabolites.
In addition, an elderly patient is more likely to forget he took a dose of medication and repeat it a short time later especially when pain medication is taken and the pain persists. Many medications that affect the CNS such as Mr. Tom's hydrocodone and ativan can easily "build-up" due to renal insufficiency (which he has had alot of lately) and cause a patient to become "unresponsive" due to CNS depression! We can easily assist him with a dose or two of IV narcan to reverse the narcotic pain medication or romazicon if his ativan is suspected to be the villain. (Remember, IV administration doesn't depend on first pass metabolism therefore an effective means of medication administration for renal and liver damaged patients).
Elderly patient's have an increased risk of developing sepsis compared to younger adults. Up to 60% of patients who develop severe sepsis in the US are > 65 years old. The incidence of sepsis in this population is steadily climbing. This is mainly due to the fact they usually have altered immune function and several medical conditions requiring them to be admitted to the hospital more often than younger adults. All of which increases the chances of a patient coming in contact with pathogens that cause an infection. When the body suffers from an infection, chemicals are released into the blood stream to fight the infection but this can cause inflammation to spread over the entire body instead. This is the actual cause of sepsis, not the infection but the chemicals our body releases to fight the infection accumulates causing the septic condition. It is surprising how many elderly patient's you come in contact with that have, or recently had an infection that required treatment; just like ol' Tom's recent kidney infection.
Consider sepsis anytime your elderly patient has:
- ALOC (Altered Level of Consciousness/Unconsciousness in severe sepsis)
- Body Temp > 101.3 or < 96.5 (Hyper/Hypothermia)
- HR> 100 (unexplained tachycardia)
- RR > 22 bpm (unexplained tachynpea)
- BP < 100 mmHg systolic (Septic Shock)
These patient's require large amounts of fluid even in the event of renal insufficiency/failure and/or CHF, contact medical control when sepsis is suspected. Sepsis is normally responsive to antibiotic therapy and fluid replacement when intervention is started early enough. Make sure the ER sees his allergies!
The next time that tone falls for an elderly patient that is unresponsive (oh, believe me they will!) don't forget Ol' Tom and the millions of other elderly patient's with similar issues. Think outside the box when faced with an unresponsive geriatric patient; you just might save a life!